Alert archive / California / Wind Advisories in 2019
Wind Advisory 16, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Dec 20, 2019, 6:46 PM PST for 5 counties in Nevada; 9 counties in California. It took effect at Dec 21, 2019, 8:00 AM PST. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2019, 6:46 PM PST (02:46 UTC)
- In effect from
- Dec 21, 2019, 8:00 AM PST
- Expired
- Dec 22, 2019, 4:00 PM PST
- In force
- 32 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226 WWUS75 KREV 210246 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 646 PM PST Fri Dec 20 2019 CAZ072-NVZ002-220000- /O.CAN.KREV.LW.Y.0048.191221T1800Z-191223T0300Z/ /O.NEW.KREV.WI.Y.0016.191221T1600Z-191223T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 646 PM PST Fri Dec 20 2019 ...WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 4 PM PST SUNDAY... ...LAKE WIND ADVISORY IS CANCELLED... * CHANGES...Upgraded to Wind Advisory with stronger winds. * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. Ridge gusts to 100 mph at times. * WHERE...Greater Lake Tahoe Area. * WHEN...From 8 AM Saturday to 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest Saturday afternoon and Sunday morning. Winds may diminish for some areas Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. Prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-071-073-NVZ001-003-005-220000- /O.NEW.KREV.WI.Y.0016.191221T2000Z-191223T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 646 PM PST Fri Dec 20 2019 ...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO 4 PM PST SUNDAY... * WHAT...South winds 15 to 30 mph with gusts up to 55 mph expected. Ridge gusts to 100 mph at times for the Sierra of Mono County. * WHERE...Mineral and Southern Lyon Counties, Mono County, Surprise Valley California, Lassen-Eastern Plumas-Eastern Sierra Counties, Greater Reno-Carson City-Minden Area and Northern Washoe County. * WHEN...From noon Saturday to 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest Saturday afternoon and Sunday morning. Winds may diminish for some areas Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. Prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
5 follow-up statements
363 WWUS75 KREV 211123 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 323 AM PST Sat Dec 21 2019 CAZ072-NVZ002-221130- /O.CON.KREV.WI.Y.0016.191221T1600Z-191223T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 323 AM PST Sat Dec 21 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM PST SUNDAY... * CHANGES...None. * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. Ridge gusts to 100 mph at times. Winds will be strongest Saturday afternoon and Sunday morning. * WHERE...Greater Lake Tahoe Area. * WHEN...From 8 AM this morning to 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/orcandles in the event of a power outage. && $$ CAZ070-071-073-NVZ001-003-005-221130- /O.CON.KREV.WI.Y.0016.191221T2000Z-191223T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 323 AM PST Sat Dec 21 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 PM PST SUNDAY... * CHANGES...None. * WHAT...South winds 15 to 30 mph with gusts up to 55 mph expected. Ridge gusts to 100 mph at times for the Sierra of Mono County. Winds will be strongest Saturday afternoon and Sunday morning. * WHERE...Mineral and Southern Lyon Counties, Mono County, Surprise Valley California, Lassen-Eastern Plumas-Eastern Sierra Counties, Greater Reno-Carson City-Minden Area and Northern Washoe County. * WHEN...From noon today to 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/orcandles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
271 WWUS75 KREV 212205 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 205 PM PST Sat Dec 21 2019 CAZ072-NVZ002-230000- /O.CON.KREV.WI.Y.0016.000000T0000Z-191223T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 205 PM PST Sat Dec 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... * CHANGES...No changes. * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. Ridge gusts to 100 mph at times. Winds will be strongest Saturday afternoon and Sunday morning. * WHERE...Greater Lake Tahoe Area. * WHEN...From now until 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-071-073-NVZ001-003-005-230000- /O.CON.KREV.WI.Y.0016.000000T0000Z-191223T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 205 PM PST Sat Dec 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... * CHANGES...No changes. * WHAT...South winds 15 to 30 mph with gusts up to 55 mph expected. Ridge gusts to 100 mph at times for the Sierra of Mono County. Winds will be strongest Saturday afternoon and Sunday morning. * WHERE...Mineral and Southern Lyon Counties, Mono County, Surprise Valley California, Lassen-Eastern Plumas-Eastern Sierra Counties, Greater Reno-Carson City-Minden Area and Northern Washoe County. * WHEN...From now until 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
220 WWUS75 KREV 212232 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 232 PM PST Sat Dec 21 2019 NVZ004-222245- /O.NEW.KREV.LW.Y.0049.191222T1500Z-191223T0000Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 232 PM PST Sat Dec 21 2019 ...LAKE WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST SUNDAY FOR PYRAMID LAKE... * WHAT...South winds 10 to 20 mph with gusts up to 35 mph expected. Waves 1 to 3 feet, with highest waves on the north shores of the lake. * WHERE...Pyramid Lake. * WHEN...From 7 AM to 4 PM PST Sunday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Winds are expected to weaken to west 10 to 15 mph with gusts to 25 mph by the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-222245- /O.CON.KREV.WI.Y.0016.000000T0000Z-191223T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 232 PM PST Sat Dec 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... * CHANGES...No changes. * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. Ridge gusts to 100 mph at times. Winds will be strongest Saturday afternoon and Sunday morning. * WHERE...Greater Lake Tahoe Area. * WHEN...From now until 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-071-073-NVZ001-003-005-222245- /O.CON.KREV.WI.Y.0016.000000T0000Z-191223T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 232 PM PST Sat Dec 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... * CHANGES...No changes. * WHAT...South winds 15 to 30 mph with gusts up to 55 mph expected. Ridge gusts to 100 mph at times for the Sierra of Mono County. Winds will be strongest Saturday afternoon and Sunday morning. * WHERE...Mineral and Southern Lyon Counties, Mono County, Surprise Valley California, Lassen-Eastern Plumas-Eastern Sierra Counties, Greater Reno-Carson City-Minden Area and Northern Washoe County. * WHEN...From now until 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
865 WWUS75 KREV 221047 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 247 AM PST Sun Dec 22 2019 CAZ072-NVZ002-221800- /O.EXT.KREV.WI.Y.0016.000000T0000Z-191222T1800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 247 AM PST Sun Dec 22 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... * CHANGES...Replaced by Winter Weather Advisory at 10 AM. * WHAT...South winds 15 to 30 mph with gusts up to 50 mph. Ridge gusts to 100 mph at times. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ073-221800- /O.EXT.KREV.WI.Y.0016.000000T0000Z-191222T1800Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 247 AM PST Sun Dec 22 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... * CHANGES...Replaced by Winter Weather Advisory at 10 AM. * WHAT...South winds 15 to 25 mph with gusts up to 50 mph. Ridge gusts to 100 mph at times. * WHERE...Mono County. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-071-NVZ001-003-005-230000- /O.CON.KREV.WI.Y.0016.000000T0000Z-191223T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 247 AM PST Sun Dec 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * CHANGES...None. * WHAT...South winds 15 to 30 mph with gusts up to 50 mph. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, Surprise Valley California, Greater Reno-Carson City-Minden Area, Mineral and Southern Lyon Counties and Northern Washoe County. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-230000- /O.CON.KREV.LW.Y.0049.191222T1500Z-191223T0000Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 247 AM PST Sun Dec 22 2019 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON FOR PYRAMID LAKE... * CHANGES...None. * WHAT...South winds 10 to 20 mph with gusts up to 35 mph expected. Waves 1 to 3 feet, with highest waves on the north shores of the lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 7 AM this morning to 4 PM PST this afternoon. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Areas of blowing dust are possible along I-80 east of Fernley and US-50 east of Carson City, and US-95 north of Fallon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
931 WWUS75 KREV 221756 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 956 AM PST Sun Dec 22 2019 CAZ072-NVZ002-221900- /O.EXP.KREV.WI.Y.0016.000000T0000Z-191222T1800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 956 AM PST Sun Dec 22 2019 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... The Wind Advisory is set to expire on time and is being replaced with a Winter Weather Advisory at 10 AM. Winds are expected to be gusty at times, especially along the Sierra ridges, through this evening as precipitation moves into the region. $$ CAZ073-221900- /O.EXP.KREV.WI.Y.0016.000000T0000Z-191222T1800Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 956 AM PST Sun Dec 22 2019 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... The Wind Advisory is set to expire on time and is being replaced with a Winter Weather Advisory at 10 AM. Winds are expected to be gusty at times, especially along the Sierra ridges, through this evening as precipitation moves into the region. $$ CAZ070-071-NVZ001-003-005-230000- /O.CON.KREV.WI.Y.0016.000000T0000Z-191223T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 956 AM PST Sun Dec 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * CHANGES...No changes. * WHAT...South winds 15 to 30 mph with gusts up to 50 mph. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, Surprise Valley California, Greater Reno-Carson City-Minden Area, Mineral and Southern Lyon Counties and Northern Washoe County. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-230000- /O.CON.KREV.LW.Y.0049.000000T0000Z-191223T0000Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 956 AM PST Sun Dec 22 2019 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR PYRAMID LAKE... * CHANGES...No changes. * WHAT...South winds 10 to 20 mph with gusts up to 35 mph expected. Waves 1 to 3 feet, with highest waves on the north shores of the lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 7 AM this morning to 4 PM PST this afternoon. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Areas of blowing dust are possible along I-80 east of Fernley and US-50 east of Carson City, and US-95 north of Fallon.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 20, 2:58 PM PST, 3 hours 48 minutes earlier.
Area forecast discussion, Dec 20, 2:58 PM PST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 PM PST Fri Dec 20 2019
.SYNOPSIS...
A storm system will produce gusty winds across eastern California
and western Nevada this weekend, and a period of snow on Sunday
that will likely impact holiday travel over the Sierra. Below
average temperatures will continue through the remainder of this
year, with some weak storm systems possibly producing light snow
accumulations and slick roads at times.
&&
.SHORT TERM...
Main changes for the short term include the following:
- Extending the Lake Wind Advisory through Sunday for Tahoe.
- Reducing snow chances especially over areas north of US-50
Sunday night into Monday.
- Expanding light snow chances Monday night across west central
NV.
For the rest of today and Saturday, the main weather feature will
be gusty winds, especially over the Sierra ridges and the Tahoe
basin. Also, wind speeds may be higher (close to advisory levels)
Saturday afternoon-early evening for portions of southern and
eastern Mineral County (including US-95 from Hawthorne southward)
affected by enhanced southeast flow, and far northeast CA/Surprise
Valley affected by enhanced south flow. Temperatures will remain
above average on Saturday with well-mixed conditions allowing
highs to push into the 50s across most lower elevations, and
approaching 50 degrees for some Sierra/Tahoe valleys.
The next weather system is expected to affect the Sierra during
the day Sunday, in the form of a negatively tilted trough passage.
This type of system can produce snowfall rates sufficient for
snow/slush accumulations on paved surfaces especially above 5000
feet for northeast CA and above 5500-6000 feet at any time of day
for the Tahoe basin and eastern Sierra. Amounts aren't expected
to be very significant, with totals of 4-8 inches near the main
passes and up to 4 inches down to lake level, but the potential is
there for delayed travel due to a likely increase in holiday
traffic over the main Sierra highways. We will keep the Special
Weather Statement going for this quick hitting period of snow
expected on Sunday.
For lower elevations, a quick shot of light snow could reach far
western NV Sunday afternoon. The amounts are not likely to be
sufficient for substantial travel issues, but a few slick patches
could develop Sunday evening on some bridges/overpasses as
temperatures dip to below freezing.
A burst of enhanced winds is also likely on Sunday across much of
the region as the main trough passes through. The best potential
for gusts of 50+ mph looks to be for wind prone areas along the
US-395 corridor from the Reno area southward to Mono County, and
also for parts of US-95 across Mineral County.
For Sunday night into Monday, the snow potential drops off
significantly for areas north of US-50 as the initial wave
weakens, while the next weather system drops southward off the
CA coast. A band of moisture then returns northward across Mono-
Mineral counties on Monday, with some upper divergence possibly
spreading areas of light snow into west central NV (and possibly
edging into the Reno-Carson vicinity) by Monday night. Snow
amounts look to be modest (mostly 1/2 inch or less, possibly an
inch or two in some higher elevations), but with temperatures
well below freezing, it wouldn't take much to produce slick road
conditions from Monday night into early Tuesday. MJD
.LONG TERM...Tuesday through the end of 2019...
Progressive pattern remains in place for Christmas week with
temperatures remaining cold along with periods of snow possible.
Atmospheric river moisture will not be part of the game, but the
Reno-Tahoe-Mammoth Lakes areas will generally be dealing with some
light snow events which may result in travel issues. No strong
signals for a significant winter storm for now.
With the trough across the West for much of next week, there will
be periods of light snow, breezy conditions, and colder
temperatures. An exiting storm on Tuesday may result in some
lingering snow showers across the Sierra and western Nevada. The
next storm will be approaching the region Christmas Day with
increasing chances for snow in the Sierra, which means the
potential for traffic issues goes up.
By Thursday into Friday another storm may sweep into northern
California and western Nevada, and bring another round of snow to
the region. Bottom line: It's winter. We have an active weather
pattern in place, so plan for cold temperatures and periods of
light snow, and be sure to check the roads before you go!
-Edan
&&
.AVIATION...
Mountain wave activity has already lead to a handful of light to
moderate turbulence reports across the Sierra today. Plan for
turbulent approaches/departures and wind shear near the surface
for terminals east of the Sierra through the weekend. Surface
gusts may increase above 30 kts today as the winds aloft mix out
some valley inversions today. Surface gusts on Saturday and Sunday
could exceed 40 kts as low pressure passes through northern
California.
Periods of snow are possible in the Sierra Sunday-Monday, but
accumulations should remain rather light. There is also some
potential for a dusting of snow for RNO-CXP-MEV Sunday afternoon
and evening. Brong/Edan
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 10 AM Saturday to 7 PM PST Sunday for
Lake Tahoe in NVZ002.
CA...Lake Wind Advisory from 10 AM Saturday to 7 PM PST Sunday for
Lake Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 2:32 PM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 25 hr |
Nearby
Wind Advisories in California, 2019Wind Advisories in Nevada, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.